Thunderstorm Wind, Stanley
- When
- July 7, 8:37 PM MST to 8:42 PM MST
- Where
- Stanley County, 8.8 mi SSW of Lacy
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.390, -100.770
A severe thunderstorm produced a couple sixty-five mph wind gusts within five minutes in Stanley county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm produced a couple sixty-five mph wind gusts within five minutes in Stanley county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 7, 4:26 PM MST, 4 hours 11 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 626 PM CDT Tue Jul 7 2020 .UPDATE... Issued at 623 PM CDT Tue Jul 7 2020 No major changes planned to the current forecast this evening. Showers and thunderstorms are moving into southwest SD but are having trouble as they try to push out of the hills. Still expect some development over the next few hours. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 226 PM CDT Tue Jul 7 2020 Rain chances and possible svr weather are the main issues in the short range. Upper level energy currently moving through the Pacific NW will eject north into SC Canada through tonight, with a sfc boundary heading east across the CWA. A sfc wave is expected to form near the Black Hills toward evening, and then move northeast toward central ND overnight. Aloft a pretty stout EML is expected to advect northeast over the CWA, with H7 temps nearing +12C or greater. This EML could provide for a decent cap across the region. Latest CAMS seem to be leaning in this direction, with them only forming isolated convection overnight, and mainly out ahead of the advancing sfc wave over the northern part of SD. Meanwhile, ensemble CAM data indicates that W ND and perhaps even NW SD will see the most favorable deep layer shear as wave moves over that area tonight. For Wednesday the sfc boundary slides east into the I29 corridor by late afternoon. Thus expect most of the convection Wednesday afternoon/evening to be over in that area. Deep layer shear looks pretty good Wed aftn/eve, but LL shear is fairly weak with not much of a LLJ expected into the evening. Still, some severe storms remain possible along the SD/MN border area where moderate to strong instability is progged per MLCAPE values climbing above 3k J/kg with diabatic heating. Lastly, model blend temperatures look appropriate through Wednesday. .LONG TERM...(Thursday through Tuesday) Issued at 226 PM CDT Tue Jul 7 2020 At 12z Thursday, there will be zonal flow aloft across the High Plains along with an associated lee of the Rockies sfc low/trough, a broad/low amplitude and stagnant upper-level ridge across the Southwestern and South Central US, a few progressive shortwaves across the far Northern US/Southern Canada, and upper-level diffluence across the Upper Midwest. This upper-level atmospheric arrangement will remain largely unchanged until the weekend, when an amplification of the ridge is forecast. The implication for our CWA is near normal sfc temperatures until Sunday (above average Sun- Mon), a steady northward flow and eventual pooling of Gulf moisture thus muggy conditions, and occasional thunderstorm chances. Given the generally favorable instability/shear conditions inherent to this pattern, thunderstorms would have the opportunity to become strong to severe at times (the CIPS analog-based severe probability guidance seems in-line with this idea as well with some elevated percentages). As for timing of the shortwaves, which will be providing the forcing for ascent/support for convection, long-range models point towards Friday evening and again early next week. Will need more time for refinement of the details. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 623 PM CDT Tue Jul 7 2020 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected with breezy southeast winds shifting to the northwest by the end of the period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TDK LONG TERM...Lueck AVIATION...Wise
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 301 PM CDT Tue Jul 7 2020 SDZ003>007-009>011-015>019-033>037-045-048-051-082015- Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day-Dewey- Potter-Faulk-Spink-Clark-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman- Buffalo- 301 PM CDT Tue Jul 7 2020 /201 PM MDT Tue Jul 7 2020/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated storms are possible this evening. Hail and strong winds are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. MNZ039-046-SDZ008-020>023-082015- Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel- 301 PM CDT Tue Jul 7 2020 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated storms are possible this evening. Hail and strong winds are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few severe storms are possible Wednesday afternoon and evening. Hail and wind will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
Special Weather Statement
National Weather Service Aberdeen SD
743 PM MDT Tue Jul 7 2020
SDZ033-080230-
Stanley SD-
743 PM MDT Tue Jul 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STANLEY COUNTY UNTIL
830 PM MDT...
At 743 PM MDT, Doppler radar was tracking a strong thunderstorm over
Brown Church, or 34 miles northeast of Philip, moving northeast at 30
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sansarc, Brown Church and Hayes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
central South Dakota.
LAT...LON 4434 10117 4434 10116 4450 10116 4471 10114
4472 10113 4449 10067 4426 10113 4429 10117
TIME...MOT...LOC 0143Z 220DEG 25KT 4436 10113
DyeThe Rapid City radar (KUDX), 167 km away, was scanning. The volume nearest the first event began at 03:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908379.